Drug-Induced Liver Disease - Hepatitis

Not ready to share? Read other Patient Comments

Did you have drug-induced hepatitis? Please describe your experience.

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver


* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!


I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the black triangle:

Acute and chronic hepatitis

Certain drugs can cause acute and chronic hepatitis (inflammation of liver cells) that can lead to necrosis (death) of the cells. Acute drug-induced hepatitis is defined as hepatitis that lasts less than 3 months, while chronic hepatitis lasts longer than 3 months. Acute drug-induced hepatitis is much more common than chronic drug-induced hepatitis.

Typical symptoms of drug-induced hepatitis include:

  • loss of appetite,
  • nausea,
  • vomiting,
  • fever,
  • weakness,
  • tiredness, and
  • abdominal pain.

In more serious cases, patients can develop dark urine, fever, light-colored stool, and jaundice (a yellow appearance to the skin and white portion of the eyes). Patients with hepatitis usually have high blood levels of AST, ALT, and bilirubin. Both acute and chronic hepatitis typically resolve after stopping the drug, but sometimes acute hepatitis can be severe enough to cause acute liver failure (see discussion later in this article), and chronic hepatitis can on rare occasions, lead to permanent liver damage and cirrhosis.

Examples of drugs that can cause acute hepatitis include acetaminophen (Tylenol), phenytoin (Dilantin), aspirin, isoniazid (Nydrazid, Laniazid), diclofenac (Voltaren), and amoxicillin/clavulanic acid (Augmentin).

Examples of drugs that can cause chronic hepatitis include minocycline (Minocin), nitrofurantoin (Furadantin, Macrodantin), phenytoin (Dilantin), propylthiouracil, fenofibrate (Tricor), and methamphetamine ("ecstasy")..

Return to Drug-Induced Liver Disease

See what others are saying

Comment from: Cleo Ann, 65-74 Female (Patient) Published: December 06

I was recently admitted to hospital in severe pain. Doctors, after a million questions and many tests deduced I had drug induced hepatitis. They took me off simvastatin and acitretin. I have to have a follow-up in January, but subsequent blood tests show improvement, so hopefully, they have nailed it.

Was this comment helpful?Yes

STAY INFORMED

Get the latest health and medical information delivered direct to your inbox!